When I last met with my oncologist, I complained a bit about being tired all the time in spite of the tremendous lung capacity I was experiencing due to my recent treatment success. And I asked him if, since the treatment was working so well, whether I was likely to start gaining more weight. It seems that no matter how much I eat, I'm still getting thinner. He looked me over and smiled kindly.
"I think we are going to take you off your medication for the next two weeks, see if we can get this rash to go down."
The skin, he pointed out, is the largest organ in the human body. And mine was inflamed top to bottom.
Consuming more than my time and attention...
To say that my rash had been consuming me lately would be more than a figure of speech. It has been the subject of most of my writing and an unfortunately high percentage of my conversations. Frankly, quite a bit of my private thoughts have revolved around the itchy bumps, the oozing, the redness, the shedding of dead skin and scabs, and the resulting hair loss where it has been most active. It has been a consistent distraction, whether I have been scratching or picking or just staring in the mirror and studying the current state of spread. I spend a substantial amount of time just applying lotion. But the rash has been responsible for eating up more than my time and attention.
Ever since my rash showed its true colors, beginning about a week into my treatment, it has had a greater physical effect on me than just discomfort. There was the itching, there was the pain; there was also the heat that my skin was generating, which should have tipped me off, and the constant chills. I have been taking both antibiotics and antihistamines to deal with the condition. The acne covering my body indicated a problem with bacteria and my immune system was working overtime to counteract this. Meanwhile, because it was working overtime, I was also expressing an allergic response with aggressive inflammation. A steroid gel helped to bring some of the inflammation under control -- which was good because the rash caused a painful case of edema in my legs that fortunately cleared up in a few days with the help of the gel. But I could only use a small amount of the steroid at any given time because too much can cause thyroid problems.
Energy spent on my rash
Simply dealing with the various aspects of the rash and its treatment was enough to wear me out, but the exhaustion that built up went beyond the effort I was exerting. Because my skin was literally eating every available calorie I was putting into my system.
There is a lot of information about how cancer cells consume available energy sources within the body. So seeing my cancer under more control, I did not expect that the calories I was putting in would be gone so quickly. But that heat I felt radiating from my skin was a sign that the organ was quite active. And it needed to fuel that activity. The problem was, it consumed so much energy that precious little was left for me. I was feeling, to put it bluntly, like I was done in.
But two days into my (almost) drug-free period, I am noticing a difference already. I'm still taking the antibiotic and my daily antihistamine in the hopes of speeding the recovery, and I am thrilled to see the normal shade of my skin tone beginning to return between the splotches. Overall, I am less itchy already. The test of the day will be whether I collapse for a nap later on. But the real test, the big one, will be whether I regain a pound or two before my next appointment.
Editor’s Note: We are extremely saddened to say that on October 21, 2018, Jeffrey Poehlmann passed away. Jeffrey’s advocacy efforts and writing continue to reach many. He will be deeply missed.
Do you enjoy the holiday season?